Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 142, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 5, 2006, 9:15 PM CDT for Lake of the Woods County, Minnesota. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2006, 9:15 PM CDT (02:15 UTC)
- Expired
- Aug 5, 2006, 9:32 PM CDT
- In force
- 17 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Lake of the Woods County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 235 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 9:30 PM CDT | HAIL 0.75 | 9 N Carp, MN | 2 INCH DIAMETER TREE BRANCHES DOWN AS WELL WITH STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 060215 SVRFGF MNC077-060245- /O.NEW.KFGF.SV.W.0142.060806T0215Z-060806T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 915 PM CDT SAT AUG 5 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 945 PM CDT * AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 5 MILES NORTHEAST OF CARP...OR 59 MILES EAST OF ROSEAU...MOVING TO THE EAST AT 35 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4872 9467 4845 9466 4843 9448 4867 9448 $$ GV
1 follow-up statement
000 WWUS53 KFGF 060232 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 932 PM CDT SAT AUG 5 2006 MNC077-060242- /O.CAN.KFGF.SV.W.0142.000000T0000Z-060806T0245Z/ LAKE OF THE WOODS MN- 932 PM CDT SAT AUG 5 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE OF THE WOODS COUNTY IS CANCELLED... AT 932 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHEASTERN LAKE OF THE WOODS COUNTY. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWESTERN MINNESOTA. LAT...LON 4872 9467 4845 9466 4843 9448 4867 9448 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:11 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 5, 9:11 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 911 PM CDT SAT AUG 5 2006 .UPDATE...SEVERE CONVECTION ON-GOING IN NW MN WITH A NEW SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 2 AM FOR NORTH CENTRAL MN. STORMS HAVE HAD HISTORIES OF TORNADOES AND VERY LARGE HAIL...WITH MOST OF THE ACTIVITY OUT OF THE FGF CWA BY 12 AM. MAJOR DAMAGE DUE TO A TORNADO IN WARROAD MN THIS EVENING...PLEASE REFER TO LOCAL STORM REPORTS TONITE AND STAYED TUNED FOR FURTHER INFORMATION AS A STORM SURVEY TEAM HEADS THAT WAY EARLY ON SUNDAY. CLEAR SKIES AND VERY DRY AIR WILL REPLACE ALL THIS SEVERE WEATHER BY EARLY MORNING...BUT STIFF NORTHWEST BREEZES MAY HAMPER SOME CLEAN-UP EFFORTS. UPDATED PRODUCTS HAVE BEEN SHIPPED AND FURTHER UPDATES WILL BE ISSUED AS THE SEVERE WX THREAT ENDS FROM WEST TO EAST. && .PREV DISCUSSION... (ISSUED 340 PM CDT SAT AUG 5 2006) SHORT TERM...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR LK YWG WITH A COLD FRONT EXTENDING THROUGH ND ALONG A DVL TO BIS LINE. KMVX SHOWS A SMALL AREA OF THUNDERSTORMS IN SE ND AND WC MN...WITH NO SEVERE STORMS AT THIS TIME. WITH THE COLD FRONT MOVING INTO THE AREA...A GOOD MID-LEVEL SPEED MAX...DRIER AIR PUSHING IN BEHIND THE FRONT...STRONG THETA-E ADVECTION AND UPPER LEVEL JET IN VICINITY...STILL EXPECT SEVERE STORMS TO GET DOING THIS EVENING AND MOVE THROUGH MUCH OF E ND...NW AND WC MN BEFORE MIDNIGHT TONIGHT. THUS...HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR ALL BUT DVL PART OF AREA. THEN...THE SURFACE HIGH PRESSURE BUILDS INTO THE REGION FOR SUN AND LINGERS INTO THE EARLY PART OF NEXT WEEK...SO KEPT FORECAST DRY. NEXT SURFACE LOW PRESSURE SYSTEM APPROACHES THE AREA ON TUE AFTERNOON. LONG TERM...LONG WAVE PATTERN REMAINS LOCKED IN A QUASI-STABLE 5 WAVE PATTERN THROUGH THE D4-7 PERIOD...WITH A TROF ALG THE W COAST AND A MID NOAM RIDGE FROM THE MIDWEEK INTO LATE WEEK PERIODS. ECMWF LOOKS TO BRING A STRONGER SHORTWAVE SERIES THROUGH WESTERN CANADA INTO THE N PLAINS WED INTO FRI...WITH COOLER HEIGHTS INTO THE WEEKEND. GFS TREND IS NOW TOWARDS THAT PATTERN BUT FAVORING A SAT PRECIP EVENT INSTEAD OF FRI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 2 AM FOR NORTH CENTRAL MN. && JCA
Hazardous weather outlook, Aug 5, 6:41 AM CDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT SAT AUG 5 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT SAT AUG 5 2006 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND GUSTS OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN IN THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND COVERAGE AS THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE AFTERNOON AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY EVENING. INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN PAST EPISODES THIS SUMMER. ALL RESIDENTS OF THE REGION SHOULD BE ALERT AND PREPARE FOR POSSIBLE SEVERE WEATHER. THE THREAT FOR SEVERE WEATHER WILL END IN THE DEVILS LAKE AREA BY 5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA LAKES COUNTRY BY 11 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND AGAIN ON FRIDAY. COVERAGE AND INTENSITY AT THIS TIME IS UKNOWN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. RIDDLE
In the hours before
Local storm report, Aug 5, 7:34 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
734 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 4 WNW BARRIE 46.60N 97.20W
08/05/2006 M1.25 INCH RICHLAND ND TRAINED SPOTTER
0725 PM HAIL 8 N ROOSEVELT 48.92N 95.10W
08/05/2006 E1.75 INCH LAKE OF THE WOODS MN STORM CHASER
0725 PM HAIL 4 WSW BARRIE 46.55N 97.20W
08/05/2006 M2.50 INCH RICHLAND ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, Aug 5, 8:27 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
827 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG BAUDETTE 48.71N 94.59W
08/05/2006 LAKE OF THE WOODS MN TRAINED SPOTTER
FIVE INCH DIAMETER TREES SNAPPED OFF.
&&
GGUSTLocal storm report, Aug 5, 8:31 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
831 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 4 ESE BORUP 47.16N 96.43W
08/05/2006 NORMAN MN PUBLIC
3-FOOT DIAMETER TREE DOWN
0820 PM HAIL 4 ESE BORUP 47.16N 96.43W
08/05/2006 E0.75 INCH NORMAN MN PUBLIC
0820 PM TSTM WND DMG 6 NE FELTON 47.14N 96.41W
08/05/2006 CLAY MN PUBLIC
3-FOOT DIAMETER TREE DOWN
0820 PM HAIL 6 NE FELTON 47.14N 96.41W
08/05/2006 E0.75 INCH CLAY MN PUBLIC
&&
HOPKINSLocal storm report, Aug 5, 8:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
833 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL TWIN VALLEY 47.26N 96.26W
08/05/2006 E0.88 INCH NORMAN MN PUBLIC
&&
HOPKINSLocal storm report, Aug 5, 8:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
851 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FUNNEL CLOUD 2 N MOORETON 46.30N 96.88W
08/05/2006 RICHLAND ND TRAINED SPOTTER
WELL DEVELOPED FUNNEL VIEWED FROM INTERSTATE 29 TO
NORTHWEST OF THE MOORETON SCALES.
&&
GGUSTLocal storm report, Aug 5, 8:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
853 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 3 E MAHNOMEN 47.31N 95.91W
08/05/2006 E0.75 INCH MAHNOMEN MN TRAINED SPOTTER
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:10 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall | 43 min |
| Aug 5, 7:17 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 43 min |
| Aug 5, 7:53 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 48 min |
| Aug 5, 7:59 PM CDT | Tornado Warning | FGF | Wilkin | 61 min |
| Aug 5, 8:00 PM CDT | Tornado Warning | FGF | Lake of the Woods | 45 min |
| Aug 5, 8:04 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman | 56 min |
| Aug 5, 9:02 PM CDT | Tornado Warning | FGF | Clearwater | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.